Islets of Hope for persons newly diagnosed with diabetes
Article by Lahle Wolfe. For reprint information e-mail: Editor@isletsofhope.com
Onset: Rapid; sudden, may not be preventable.
Causes Related to Diabetes: Missing snacks or meals, eating too little food, taking too much insulin, too much activity, side effects of medications taken, or a combination of these things.
Causes Unrelated to Diabetes: Reacting fasting hypoglycemia, fasting hypoglycemia (which may indicate an underlying disease).
ALERT: All lows are potentially dangerous and can lead to seizure, convulsion, unconsciousness, and death if not treated. If you are unable to test someone's blood glucose, always assume the person is low and treat for low blood glucose. Call 911 and test blood glucose as soon as possible.
You may also be interested in
and Fasting Hypoglycemia
Prepare & Inject Glucagon for Treatment of Severe Hypoglycemia
IOH Publication TRE-1-2006;
You can also print selected fast-reference excepts from this full-length publication: TRE-1-2006-fr
Gary Scheiner, CDE
Newly Diagnosed (easier reading) Problems & Complaints with Diabetes
Comprehensive Information on Diabetes Problems & Complaints
Filled with indispensable advice on switching to the low-GI diet, incorporating exercise into your lifestyle, and preserving your overall health and well-being, as well as thirty delicious recipes, this book can help you beat your PCOS symptoms and take back control over your life
Important Medical Disclaimer
Islets of Hope offers information about problems, complications, symptoms, and treatment of diabetes and disorders associated with diabetes. This information is intended for general purposes only and not to be used as a substitute for medical advice, care, or supervision. Please consult your own physician for diangosis and treatment, or, before making cares to an existing diabetes plan.
Hypoglycemia (low blood sugar)
Hypoglycemia is often referred to as either low blood glucose, or low blood sugar.
Mini site index
What is hypoglycemia?
Hypoglycemia, also called low blood sugar (low blood glucose) occurs when your blood sugar level drops too low to provide enough energy for your body's activities. In adults or children older than 10 years, hypoglycemia is uncommon except as a side effect of diabetes treatment, but it can result from other medications or diseases, hormone or enzyme deficiencies, or tumors.
Hypoglycemia: an immediate danger
Low blood sugar levels (hypoglycemia) presentsan immediate danger -- it must be treated (but not over treated) to avoid insulin shock or death. Frequent lows indicate brittle diabetes, that is, too much insulin is being administered or, that is being improperly timed, to handle snacks, meals and activity levels. It is important that you report severe or frequent lows to your physician so that he/she can help you make any necessary adjustments in your care.
What are normal and target blood sugar ranges?
Normal and target blood sugar ranges in mg/dL
Symptoms of hypoglycemia (low blood sugar)
It is important to remember that people can react differently to low blood sugar levels. Generally, symptoms of hypoglycemia include:
Severe Hypoglycemia * Give glucagon & CALL 911
Hypoglycemia can also happen while you are sleeping. You might:
Common causes of hypoglycemia
Causes related to diabetes: Missing snacks or meals, eating too little food, taking too much insulin, too much activity, side effects of medications taken, or a combination of these things.
"Stacking" or "piggybacking" insulin is a common cause of hypoglycemia especially in newly diagnosed patients or young children who are unstable or more sensitive to insulin at certain times of the day than at others. Piggybacking or stacking, simply means giving insulin for correction or food before the previous insulin (on board insulin) is used up resulting in too much insulin in the body.
Another cause for hypoglycemia, especially in young children is excitement. Studies indicate that children experience more frequent episodes of hypoglycemia around holidays and birthdays than the do at other time.
Another factor that can contribute to hypoglycemia in newly diagnosed patients is when they are "honeymooning" (transient diabetes). This simply means that the pancreas has not completely shut down yet and from time-to-time will produce some insulin. See "Honeymooning."
See "Insulin Shock" for more information about hypoglycemia related to taking too much insulin.
Treatment of hypoglycemia
If you think your blood sugar is too low, use a blood sugar meter to check your level. Always treat for hypoglycemia whenever you blood sugar is 70 mg/dL or below. (You doctor may want you to treat, especially for children, at a slightly higher range. Be sure to follow the advice of your health care provider).
Immediately take 15 grams of a fast-acting sugar such as:
It takes 15 minutes for the food or sugar tablets to raise your blood sugar. After 15 minutes, check your blood sugar again to make sure that it is no longer too low. If it is still too low, have another serving. Repeat these steps until your blood sugar is at least 90 (or, whatever your doctor advises). Then, if it will be an hour or more before your next meal, have a snack.
When to inject glucagon
Severe hypoglycemia can cause you to lose consciousness, to have seizures, or be disoriented and unable to swallow. In these extreme cases when cannot ingest a fast sugar, glucagon (a hormone) should be injected to quickly raise your blood sugar level. If you take insulin ask your doctor for a prescription for at least two glucagon kits -- one to keep at home and one to keep with you at all times. If you have a child in school, you should also have a glucagon kit at school. Show your family, friends, and co-workers how to give you a glucagon injection in an emergency. You should also carry medical instructions on how to administer glucagon, a treatment guide for hypoglycemia, as well as medical emergency contact information for anyone who might find you unconscious.
If a person with diabetes is unable to swallow, having seizures, or is unconscious:
Try not to leave the person alone while they are unconscious.
After an injection of glucagon it may take 15-20 minutes for the person to wake up. If by then, paramedics have not arrived and the person is still unconscious give a second injection of glucagon. When the person is awake give them a balanced snack or meal.
Note: Fast-acting sugars include glucose tablets, a 10 oz. glass of skim milk (not fatted milk which will not cause a rapid enough rise in blood sugar), or a 4 oz. glass of juice, gumdrops or other candy that is pure sugar and contains no fat. (Food and candy that contains fat will slow the rise of blood sugar and should not be used for fast-acting sugars.)
If you have diabetes, you should ensure that a member of your family or a friend is properly trained to give you a glucagon injection in the event that you should need it. You should also carry a medical card that asks anyone finding you unconscious to immediately call 911.
Preventing hypoglycemia involves understand what causes it. Be sure to take your insulin on time and do not skip meals. If you have more than one episode of hypglycemia in a day call your doctor -- you might need an adjustment to your insulin dose or timing.
If you are using an insulin pump run basal checks periodically to make sure that your basal rates are not too high.
Test your blood sugar often.
After having an episode of hypoglycemia you may lose your "hypoglycemia awareness" (feeling the symptoms of being low). Each time you have low blood sugar you can become less sensitive to feeling it when it happens the next time (you may go even lower before realizing you are having low blood sugar). It can sometimes take up to two weeks for hypoglycemia awareness to return.
Many young children lack hypoglycemia awareness and may be be able to sense a low until the are 5 or 6 years old. Some people simply have no awareness at all.
Always carry fast-acting sugars and food with you so you can treat a low quickly. Also, anyone taking insulin should carry glucagon with them at all times. It is helpful to also carry instructions on how to inject glucagon or what to do in case someone finds you unconscious (see Islets of Hope publications to print out this information).
Don't take insulin shots (or insulin pump boluses) and then get into the tub! Hot water (tubs and saunas) and even hot weather can increase insulin sensitivity. Hot temperatures can make insulin work faster than it usually does and result in rapid hypoglycemia.
Exercise can also increase insulin reaction time, especially if you inject insulin into a muscle group you exercise. Be sure to check your blood sugar before exercise and after. If you are working out hard, or for a long time (more than 1 hour) you should also check your blood sugar during exercise.
Don't change out canual site just before bedtime. You should always check your blood glucose 1-2 hours after changing your site because new sites may be more sensitive to insulin.
Before going on a long car trip, driver's should check blood sugar. Driving with blood sugar at or below 70 mg/dL can be dangerous. Stop and check your blood sugar levels while on the road and be sure to have food and fast acting sugars in the car with you.
Page Updated 09/17/2006